Chemo Diary #3 12Nov15

We travelled up to North Devon Hospital for my second chemotherapy treatment on the Tuesday 27 October. The journey was accompanied by low cloud, rain and dismal skies. The roads were fairly swishing with water, severe in places, but we made reasonable time and I took a ticket at the blood clinic on arrival. On seeing the nurse, she advised, that when you need to have a blood test, that it is advantageous to drink plenty of fluids beforehand, as this will plump up the veins and make the procedure much easier for the patient and nurse. 
I saw my oncologist, and gave him the printed list of my last experiences of the side effects of the chemotherapy treatment. It is useful to do this and he always puts the copy within my notes. He expects paperwork from me! I make comments on anything which may help him treat me and also it may help other patients in the long term.

 
My blood tests were good and the bilirubin level, which had shot through the roof when I was affected by the jaundice and had led to the discovery of tumours returning, this time wrapping themselves around the bile duct in the inner liver, was now at a mere level of 16. The highest level taken in August when I was very poorly with jaundice was 247.


Well, on being so impressed with this low and normal result, I have to say to the oncologist, “I told you I was fit, I told you I was tough”. He just smiles at me!


I told him that that although I had taken the anti-nausea pills that I was constantly feeling sick, and because of this I had no appetite. I was struggling to eat and that the very smell of food was pretty awful. I said I had been very constipated and that is a real problem for me as constipation can cause much pain and discomfort in the rectum. I had primary rectal cancer, which had also travelled to secondary organs, the liver and lungs, in July 2009 and my cancer was very advanced at Stage 4, after consulting with my GP for ten and a half months with the symptoms of bowl cancer. The primary tumour was located in the part of the digestive system known as the sigmoid colon. It is the part which is positioned at the very end of the large bowel and acts as the link between the large bowel and the rectum which is the holding or storage compartment for waste faeces or stools and gases to be expelled, which are then evacuated through the anus. 


The oncologist in our previous discussions, explained that the sigmoid colon is the sort of “brain” and decision-maker of evacuation of faeces or poo or stools and gases from the bottom. When the sigmoid colon has been altered by surgery and made much smaller, it loses the ability on how to function in the normal manner, hence many episodes of diarrhoea or constipation and flatulence can be the norm, instead of a steady and normal bowel habit. I deal with this normally by diet adaptations, using differing amounts of fibrous natural foods, with plenty of fluids in between. So of course the problem intensifies when medication is necessary for the patient, which has such side effects as constipation or diarrhoea.  The oncologist advised eating more roughage such as Albran and prunes, which I have eaten all my life. The oncologist commented that all anti-nausea treatments will cause constipation as they have the effect of paralysing the gut!


I had heard of another kind of anti-sickness aid, the wrist band which can be worn for travel sickness, and also is said to help with morning sickness and chemotherapy related nausea. I tracked one down in Boots at Bodmin, after trawling every chemist and health shop in Launceston. You`d have thought I was searching for a golden goose egg! You can also buy them on the internet, wrist bands, but not golden goose eggs!


The wrist bang is a simple elasticated material band, which has a plastic “bead” inset, which has to be worn at a specific pressure point on the inner wrist. So I told the oncologist that I would give this a trial for the next 2 weeks, and not use the anti-nausea pills. The result of which was that the wrist band worked to a certain extent but was not wholly successfully, as I still did not have much appetite and had a constant dull headache also, which I had experienced before, in the prior treatment. The advantage was that I had no constipation at all, which was marvellous. 


The liver function is now normal, so the oncologist increased the capecitabine treatment, taken in pill form, to a higher dose. I pulled a face at him! But I still do as he says!


At that treatment session I had fair discomfort in the arm where the oxaliplatin was introduced by drip infusion, in fact it was hypersensitive for a good week afterwards, and the nurse gave me a soft cotton sleeve for my arm, which she said would help protect it. She also advised to keep as warm as possible as this would really help with the pain in my arm, which it did thankfully.


Oxaliplatin is a very potent and viscous treatment, but it can be one of the highest forms of the successful treatment in shrinking tumours. As I explained, I had this oxaliplatin treatment with capicetabine at the very beginning of diagnosis in July 2009 and it has stood me in good stead. I have the oxaliplatin treatment and then the avastin. The oxaliplatin takes one and a half hours to infuse and the avastin half an hour. It was getting quite late when I had completed the oxaliplatin infusion. It was about four thirty and we had arrived at the hospital at ten that morning. I wasn`t feeling well at all and very tired. The nurse suggested trying to run the avastin through at a greater speed, so that we could leave a little sooner, but that was soon stopped as I had a bad reaction to the increased speed. I felt very woozy and weak, and so continued on the normal rate of infusion.


Boy was I glad to arrive home that night, I went straight upstairs into a warm bedroom and crawled into bed, and Phil bought me a big mug of warm milk and a hot water bottle, and I slept soundly until the next morning.


To be truthful, I had a lousy two weeks and spent most of it in bed, only venturing into the living room in the evening to keep Phil company, and try to eat some small amount of food for tea. 


So when we saw the oncologist this week, on Tuesday the 12 October, I had experienced such a bad time and was feeling so weak because of nausea and not eating properly, I had it in my mind to ask if I could take a week off treatment, so as to recover my strength.
He read my side effects/comments list for the week and suggested that it was the oxaliplatin which was causing the nausea and constant headaches. He suggested that I drop the oxaliplatin for this week, but carry on with the avastin and capicetabine pills. The oncologist commented that he had thrown every treatment he could think of, at me, and I know he has my best interests at heart, so one has to continue with faith, hope and courage! He commented that he was certain that I would be able to cope with these two well, and he said he knew I was strong enough to complete the treatments, as I have always done before. So I agreed to continue with the treatment as he had specified.


Without the oxaliplatin infusion, we were still at the hospital all day, from ten in the morning, arriving home at four thirty.


All drip fed chemotherapy treatments have to be made specifically to personal requirements and it is only prepared once the patient is in the chemotherapy centre and it has been agreed that treatment will proceed. The drugs are prepared under strict, sterile conditions and with extreme care. They are extremely expensive and have to be used within a certain timescale. I was in much better shape when we left the hospital, this time, with no sore arm or feeling woozy.


So far, so good! Half way through the treatment!

Print Print | Sitemap
Copyright: CBCSG 05-14.